The injection of botulinum toxin type A into the hind-leg of adult rats causes complete paralysis of the leg lasting for several weeks. In the extensor digitorum longus (EDL) muscle transmitter release is reduced to a level of less than 1% of normal. Tetraethylammonium (TEA) and guanidine in concentrations of about 3 mM restore, in EDL muslces in vitro, neuromuscular transmission to about the normal level, provided that the external calcium concentration is 4 mM or higher. 4-Aminopyridine (4-AP) has similar restorative effect but is about 20-30 times more potent. Unlike TEA and guanidine, 4-AP is effective when the ambient calcium concentration is 2 mM; this drug is therefore also active in vivo. The intravenous injection of 4-AP (5 mg/kg body weight) restores neuromuscular transmission from complete paralysis by botulinum toxin to a normal level as shown by the recording of almost normal twitch and tetanic tensions in the EDL muscle. In rats paralysed by a lethal dose of botulinum toxin, the intraperitoneal administration of 4-AP restores general motor activity, the effect lasting 1-2 hours. A study of the effects of these drugs on spontaneous and evoked transmitter release suggests that all three compounds increase the level of free calcium inside the nerve terminals. In botulinum poisoning the transmitter release mechanism appears to be intact, but a reduced sensitivity to calcium has been shown (Cull-Candy et al. 1976), and this could explain why the drugs restore evoked transmitter release in botulinum poisoning.